Florida, 2007

Hail and Damaging Winds in Florida, June 13, 2007

June 13, 2007 · NWS KEY · 4 events in 1 county or zone

A severe thunderstorm moved south out of Miami-Dade County on the mainland, crossed the east end of Florida Bay, and produced sporadic wind damage throughout North Key Largo, Key Largo and Rock Harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A severe thunderstorm moved south out of Miami-Dade County on the mainland, crossed the east end of Florida Bay, and produced sporadic wind damage throughout North Key Largo, Key Largo and Rock Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM EST, 4 hours earlier.

Area forecast discussion, Jun 13, 1:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
230 PM EDT WED JUN 13 2007

.DISCUSSION...
NOW...IT DOES APPEAR TO SOME EXTENT THAT THE CLOUD COVER ASSOCIATED
WITH THE TROF DROPPING INTO SOUTH FLORIDA IS HAVING AN IMPACT ON THE
SEVERE WEATHER THREAT. STATIONS UNDER THE CLOUD COVER ARE REPORTING
TEMPERATURES IN THE LOW 80S...WHERE STATIONS IN THE CLEAR ARE IN THE
UPPER 80S. AS OF EARLY AFTERNOON...THERE IS NO SIGNIFICANT WEST
COAST SEA BREEZE DEVELOPMENT. EAST COAST DEVELOPMENT STILL IN THE
EARLY STAGES. THE EXTREME SOUTHERN TIP OF SOUTH FLORIDA HAS BEEN
CLOUDLESS...AND SEA BREEZE INTERACTIONS HAVE ALREADY PRODUCED
CONVECTION...WITH SOME STRONG STORMS NEAR OCEAN REEF. HOWEVER...IT
IS STILL EXTREMELY EARLY...AND SEVERE CONVECTION COULD CERTAINLY
FIRE ALONG THE EAST COAST SEA BREEZE. THEREFORE...NO CHANGES TO
FIRST PERIOD FORECAST WILL BE MADE.

TOMORROW...THE UPPER LOW OVER SOUTH GEORGIA PULLS OFF INTO THE
ATLANTIC...WHERE IT WILL BEGIN A SLOW PROGRESSION NORTHEASTWARD. THE
WEAK TROF ENTERING SOUTH FLORIDA WILL DROP IN THE GENERAL AREA OF
THE FLORIDA KEYS EARLY...THEN START TO LIFT NORTHWARD AS THE UPPER
LOW PULLS NORTHEASTWARD. WITH THIS SLIGHT RIDGING WILL BEGIN TO
BUILD IN FROM THE EAST...FROM A RELATIVE SENSE...WITH FLOW BECOMING
ANTICYCLONIC IN THE STRAITS AND WINDS VEERING SOUTHERLY.

THURSDAY EVENING...THE MOISTURE ASSOCIATED WITH THE BROAD AREA OF
LOW PRESSURE OVER THE WESTERN CARIBBEAN WILL MOVE NORTHWARD THROUGH
THE STRAITS WITH THE SHIFT TO SOUTHERLY FLOW THROUGH THE LOWEST
10KM. THE GFS SHOWS A BIT SHARPER TROUGH DEVELOPING FROM THE WESTERN
CARIBBEAN INTO THE SOUTHEASTERN GULF OF MEXICO. EITHER WAY DEEP
LAYER MOISTURE BEGINS TO INCREASE DRAMATICALLY THURSDAY EVENING.

FRIDAY AND SATURDAY...WITH THE LOW IN THE CARIBBEAN AND ASSOCIATED
TROF IN THE SOUTHEASTERN GULF...AND RIDGING PUSHING INTO SOUTH
FLORIDA FROM THE WESTERN ATLANTIC...DEEP LAYER MOISTURE MOVES OVER
THE WARNING AREA. MODEL SOUNDINGS ARE SATURATED FOR BOTH DAYS...WITH
PRECIPITABLE WATER IN THE 2.25 INCH RANGE WITH SATURATION THROUGH
THE UPPER TROPOSPHERE. GFS MOS 12 HOUR POPS IN THE LIKELY CATEGORY
FRIDAY NIGHT WITH HIGH CHANCE THROUGH SATURDAY. MAY BE LOOKING AT A
LENGTHY PRECIP EVENT...WITH STRATIFORM RAIN AND EMBEDDED CONVECTION.

SUNDAY THROUGH WEDNESDAY...AS THE LOW PRESSURE IN THE WESTERN
CARIBBEAN MOVES WESTWARD AND WEAKENS...IT WILL HAVE LESS OF AN
INFLUENCE ON THE SOUTHEASTERN GULF. RIDGING BUILDS IN FROM THE
WESTERN ATLANTIC WITH THE RIDGE AXIS OVER SOUTH OR CENTRAL FLORIDA.
A SLIGHT DRYING TREND SHOULD BEGIN WITH MORE SOUTHEASTERLY FLOW
THROUGH THE BOUNDARY LAYER.
&&

.MARINE...
WINDS WILL BE LIGHT AND VARIABLE THROUGH THE EVENING...WITH SEAS
OUTSIDE THE REEF GENERALLY LESS THAN 2 FEET. MAIN THREAT TO MARINERS
THROUGH TOMORROW REMAINS THUNDERSTORM WINDS AND LIGHTNING. CHANCES
OF SHOWERS AND THUNDERSTORMS WILL INCREASE THURSDAY EVENING...WITH
SHOWERS BECOMING SCATTERED TO NUMEROUS THROUGH SATURDAY. WINDS WILL
BEGIN TO VEER SOUTHEASTERLY TO SOUTHERLY TONIGHT THROUGH
SATURDAY...WITH WIND SPEEDS NEAR 10 KNOTS.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT KEYW AND KMTH THROUGH AT LEAST THE
NEXT 24 HOURS. SHORT-LIVED (20 MINUTES OR LESS) MVFR CEILINGS ARE
POSSIBLE AT KEYW AND KMTH LATE TONIGHT...BUT THIS POSSIBILITY IS TO
REMOTE TO MENTION IN THE KEYW AND KMTH TERMINAL FORECASTS. IFR
CONDITIONS WILL AFFECT LESS THAN 25 PERCENT OF THE MAINLAND PORTION
OF THE KMIA-KEYW FLIGHT ROUTE LATE THIS AFTERNOON INTO THIS EVENING.
CIRCUMNAVIGABLE MVFR CONDITIONS EXPECTED ALONG THE ENTIRE KMIA-KEYW
FLIGHT ROUTE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  77  87  77  87 / 40 40 40 50
MARATHON  78  89  78  89 / 50 40 40 50
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........DEVANAS
AVIATION/SHORT TERM...BS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 13, 5:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT WED JUN 13 2007

FLZ076>078-GMZ031>033-052>054-072>075-141000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS
AND ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER MAINLAND SOUTH FLORIDA THIS AFTERNOON.
THUNDERSTORM MOVEMENT WILL BE TOWARD THE EAST AND SOUTH...AND A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE FLORIDA
KEYS...WITH THE GREATEST THREAT OVER THE UPPER FLORIDA KEYS AND
ADJOINING WATERS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...LARGE HAIL THREE QUARTERS
OF AN INCH OR LARGER...AND POSSIBLY TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

AT SIGNS OF AN APPROACHING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING...AND INCREASING WINDS...GO TO A PLACE OF SAFETY.
TUNE INTO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.
THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF THUNDERSTORM
WIND GUSTS...HAIL OF ANY SIZE...AND RAINFALL AMOUNTS. THANK YOU.

KBK

In the hours before

Special weather statement, Jun 13, 5:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
612 PM EDT WED JUN 13 2007

FLZ076-132245-
MONROE UPPER KEYS-
612 PM EDT WED JUN 13 2007

...A STRONG CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST TOWARD THE
   UPPER KEYS...

AT 610 PM EDT...KEY WEST DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 TO 10 NM NORTHWEST OF KEY LARGO...MOVING SOUTHEAST
AT AROUND 10 MPH. THIS CLUSTER OF STORMS WILL IMPACT A PORTION OF
THE UPPER KEYS...FROM NORTH KEY LARGO TO ROCK HARBOR...BETWEEN 615
PM AND 630 PM. RESIDENTS AND MOTORISTS SHOULD BE PREPARED FOR
RAPIDLY DETERIORATING CONDITIONS AS THE STORMS WILL PRODUCE WIND
GUSTS NEAR 40 MPH...NEARLY CONTINUOUS LIGHTNING STRIKES...AND NEAR
ZERO VISIBILITY IN BLINDING DOWNPOURS. IN ADDITION...SMALL HAIL IS
POSSIBLE.

DRIVERS ENCOUNTERING STORMS ON HIGHWAY ONE SHOULD BE ALERT
FOR SUDDEN GUSTY CROSSWINDS ON BRIDGES...AND CONSIDER PULLING OFF
THE ROAD UNTIL THE STORMS HAVE PASSED.

APA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 13, 5:30 PM EST
Where
Monroe County, 4.27 mi SW of Ocean Reef
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
25.270, -80.320

An emergency management official reported strong thunderstorm winds had knocked down several trees and power lines on Marina Drive in North Key Largo.

Thunderstorm Wind, Monroe

When
June 13, 5:30 PM EST
Where
Monroe County, Key Largo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
25.080, -80.450

A car dealership assistant manager reported strong winds blew open double glass doors and caused 30 feet of suspended ceiling to collapse. A flag pole with two flags suspended was bent 30 degrees at a bank across the street.

Thunderstorm Wind, Monroe

When
June 13, 5:35 PM EST
Where
Monroe County, 0.63 mi W of Key Largo
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
25.080, -80.460

A landscaper reported medium sized tree limbs were blown down in Rock Harbor.

Hail, Monroe

When
June 13, 5:35 PM EST
Where
Monroe County, 0.63 mi W of Key Largo
Measured
0.75 in hail
Reported by
Public
Coordinates
25.080, -80.460

A landscaper reported 3/4 inch hail in Rock Harbor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45117, 45121, 45118, 45120.